Texas, 2016

Flash Flood and Damaging Winds in Texas, August 23 to 24, 2016

August 23 to 24, 2016 · NWS MAF · 3 events in 3 counties and zones

A rich plume of mid to upper level moisture was across West Texas and southeast New Mexico along with an approaching upper level disturbance. This disturbance increased lift over the region, and plentiful moisture aided in the development of storms with heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A rich plume of mid to upper level moisture was across West Texas and southeast New Mexico along with an approaching upper level disturbance. This disturbance increased lift over the region, and plentiful moisture aided in the development of storms with heavy rainfall. These conditions allowed for flash flooding and strong winds to occur in West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 23, 5:27 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 23, 5:27 PM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
627 PM CDT TUE AUG 23 2016

.AVIATION...
00Z TAF issuance.

The main aviation concern for the next 24 hours is the threat for TS
activity to continue the next 6 hours. Currently have thunderstorms
training over CNM and just north of HOB terminals. This activity
looks to continue and potentially shift to the south/southeast
slightly over the next several hours, resulting in periods of low
vis due to heavy rainfall as well as gusty/erratic winds. Storms
could continue beyond midnight but confidence is too low attm to
include mention of TS beyond 04Z for now. Will continue to monitor
radar trends and amend if needed. Otherwise, VFR conditions will
prevail with thunderstorm chances possibly returning Wednesday
afternoon.

&&

.PREV DISCUSSION... /issued 149 PM CDT TUE AUG 23 2016/

DISCUSSION...
A rich plume of mid/upper level moisture continues to stream
across the area and early this morning was collocated with
showers in the e and s. Looks like the atmosphere is attempting
to make another run at redeveloping precip within said moisture
axis, as light showers are farther w and convection is developing
w of Valentine. We have been trying to discern shrtwv energy
embedded within the moist flow aloft and have seen hints of shrtwv
energy in satellite data. By 00Z/Wed GFS/NAM12 do indicate more
definitive shrtwv energy in the heights and vorticity fields.
Moisture anomalies of +1 to 2 standard deviations are indicative
of heavy rain potential. However we are lacking a surface boundary
and strong surface insolation. Seems appropriate to acknowledge
the heavy rain potential and we will opt to mention local heavy
rain. To get more widespread heavy rain concerns training cells
would be needed and this is possible. GFS/ECMWF hint at this with
precip overnight from NW PB-far se parts of SE NM-Upper Trans
Pecos. As such we have edged PoPs up slightly, still mostly in
the high end chance category. A slightly better chance for rain
Wed as a mid level trough will be closer. Depending on what
happens today/tonight a heightened potential for flood/flash flood
may exist Wed? Thur the mid level ridging will build w some and a
pocket of drier low level appears across parts of the PB. This
will mostly confine precip chances to the wrn areas. Thereafter
PoPs will slowly decrease and temperatures will increase, probably
to back above normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  91  70  93 /  30  20  40  10
Carlsbad                       66  90  66  86 /  30  30  20  50
Dryden                         71  93  71  94 /  10  20  30  20
Fort Stockton                  68  90  67  91 /  30  50  40  30
Guadalupe Pass                 62  83  62  78 /  40  30  10  50
Hobbs                          67  84  64  84 /  40  30  40  40
Marfa                          60  83  59  81 /  40  50  40  50
Midland Intl Airport           72  89  69  91 /  40  30  40  20
Odessa                         71  88  68  90 /  40  40  40  20
Wink                           70  90  69  92 /  50  60  40  30

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

27/70
Hazardous weather outlook, Aug 23, 12:23 PM CST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
123 PM CDT TUE AUG 23 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
123 PM CDT TUE AUG 23 2016 /1223 PM MDT TUE AUG 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS AFTERNOON AND
TONIGHT.  SOME WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL, SMALL
HAIL AND STRONG WINDS TO 50 MPH.  HEAVY RAIN MAY LEAD TO LOCALIZED
FLOODING OF ARROYOS, DRAWS, STREAMS AND LOW WATER CROSSINGS,
ESPECIALLY FROM THE VAN HORN AND MARFA AREAS, NORTHEASTWARD ACROSS
THE UPPER TRANS PECOS, FAR SOUTHEASTERN NEW MEXICO AND NORTHERN
PERMIAN BASIN THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS CHANCES WILL CONTINUE EACH DAY THIS WEEK, WITH AMPLE
MOISTURE IN THE ATMOSPHERE PROMOTING HEAVY RAINFALL.  ON WEDNESDAY,
THE AREAS MOST LIKELY TO SEE HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING INCLUDE THE DAVIS MOUNTAINS AND UPPER TRANS PECOS IN WEST
TEXAS.  THE EMPHASIS FOR HEAVY RAINFALL WILL SHIFT WESTWARD THURSDAY
TO THE SOUTHEAST NEW MEXICO PLAINS AND HIGHER TERRAIN OF WEST TEXAS.
RIVER RISES WILL BE POSSIBLE ALONG THE RIO GRANDE, AND PECOS RIVER
IN EDDY COUNTY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Aug 23, 4:35 PM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      23 SW CARLSBAD          32.17N 104.52W
08/23/2016                   EDDY               NM   FIRE DEPT/RESCUE

            RANCHER REPORTED A 6 T0 7 FOOT WALL OF WATER DOWN DARK
            CANYON DRAW AT CR 408.

&&

70
Special weather statement, Aug 23, 6:10 PM CST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
710 PM CDT TUE AUG 23 2016

TXZ067-068-075-240045-
WARD TX-CRANE TX-PECOS TX-
710 PM CDT TUE AUG 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CRANE...NORTHERN
PECOS AND SOUTHEASTERN WARD COUNTIES UNTIL 745 PM CDT...

AT 709 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR IMPERIAL RESERVOIR...OR 7 MILES SOUTHEAST OF
GRANDFALLS...NEARLY STATIONARY.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IMPERIAL AND IMPERIAL RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3116 10274 3119 10291 3139 10280 3135 10264
TIME...MOT...LOC 0009Z 190DEG 6KT 3124 10280

27
Local storm report, Aug 23, 7:13 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
813 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      NNW WHITES CITY         32.18N 104.38W
08/23/2016                   EDDY               NM   EMERGENCY MNGR

            DARK CANYON ROAD/COUNTY ROAD 408 HAS BEEN CLOSED DUE TO
            FLOODING.

&&

CMR

The radar

The Midland/Odessa radar (KMAF), 97 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Pecos

When
August 23, 9:00 PM CST to August 24, 12:00 AM CST
Where
Pecos County, 5.02 mi NNW of Imperial Res to 4.05 mi SSE of Coyanosa
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.330, -102.917

State Highway 18 was covered with two to three feet of water from 15 miles north of Fort Stockton to the Pecos River from heavy rainfall. Water rescues were also being performed during this time. Damage costs are a rough estimate.

Thunderstorm Wind, Winkler

When
August 23, 9:00 PM CST to 9:01 PM CST
Where
Winkler County, Kermit
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
31.850, -103.080

A thunderstorm moved across Winkler County and produced wind damage in Kermit. A roof was blown off of a building. The cost of damage is a very rough estimate.

Thunderstorm Wind, Reeves

When
August 24, 1:33 AM CST
Where
Reeves County, Pecos Muni Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
31.380, -103.500

A thunderstorm moved across Reeves County and produced a 58 mph wind gust at the Pecos Municipal Airport.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653933, 654790, 654822.